Saying goodbye is always difficult. This week Tate passed over the rainbow bridge. He passed peacefully, and quietly.
If you have been following me on Facebook or the Greytbros blog, you know that Tate suffered from grand mal seizures, that started shortly after we rescued him in 2010.
At first they were fairly infrequent, and while they were terrifying, we were coping with the change.
Alas, as time went on, the frequency increased, and we kept increasing and changing his medications.
In early 2012, the frequency increased enough to frighten us, so we visited a neurologist, and had a MRI done, to rule out a brain tumor. It was clear, so we continued the escalation of the medications, adding Keppra to the mix, and later thyroid medication.
Over the next two years, the Keppra was repeatedly increased, leading to initially a decreased frequency of seizures, but the pattern kept returning. In early 2015, we were up to 7.5 tablets of Keppra a day, in three doses.
At one time we attempted to reduce the phenobarbital, as that is a medication that would eventually destroy his liver, but alas, every decrease was not good. The intensity, frequency, and number of seizures in the clusters increased.
Starting in 2014, the patterns changed. Instead of a single, very intense seizure, the pattern was more of a set of clusters. At first, they were doubles, two seizures anywhere from 1 to 5 hours apart, the first being less intense, and the second being more so.
Later in 2014, the clustering increased. Often three or more seizures at shorter and shorter intervals. These left Tate in a very sad state, often taking a couple of days to recover.
Add to that the periodicity that was 2.5 to 3 weeks apart, and clearly, his quality of life was suffering.
We had one last ditch medication, adding potassium bromide, a medication that some report helped considerably. We added that, as we were working him off the Keppra (the Keppra was clearly ineffective).
He had a cluster of seizures on Monday November 30, that rocked us. We had talked with our vet, and wanted to try one last tactic. Up the potassium bromide to the max, and see if that would be a magic combination. Clearly the increased dose made him nervous, and he seemed to have twitchy mini-seizures every day. This was unnerving.
He made it through the holidays, but on Tuesday, January 5th, he again had a cluster. It was so sad, but it was obvious that it was time to say goodbye.
I came home from work, and we made the final trek to the vet. He was his usual goofy self, as we said goodbye.
I am devastated, but I am confident that we made the right decision.